The opioid problem in the US is pretty huge. Last year saw the biggest rise in drug overdose deaths ever. It's a problem that won't go away, and addicts are using ever-more-desperate methods to get high.
Now the FDA is cracking down on an over-the-counter medication in order to prevent people from using it to get high. Loperamide, better known by the brand name Immodium, is to be sold in smaller packs in order to prevent overdoses, following reports of people taking massive overdoses of the drug, which is usually used to treat diarrhea.
The doses you'd need to take in order to feel any effect are so high that people are using unusual methods to get the drug into their system.
“They put it in a blender and make a smoothie and drink it over one or two hours,” William Eggleston, a clinical toxicologist at SUNY Upstate Medical University, told The Atlantic. This is especially dangerous as it can lead to the drug being absorbed very quickly into your system.
Loperamide doesn't usually get you high as a protein known as P-glycoprotein pumps the drug out of the brain, The Atlantic reports. However, at the high doses taken by addicts, which can be dozens to hundreds of the pills a day, the proteins become overwhelmed and the loperamide floods the brain.
The high achieved through using Immodium isn't anywhere near the same as that from heroin or other drugs, and is mainly used by addicts attempting to control an addiction, rather than as a favored high.
Forum users and Redditors have regularly advised people on how to take the drug, and offer tips on how to make it cross the blood-brain barrier.
According to one Redditor, "50 mg doesn't fuck my whole world up, but it is a damn good buzz." The maximum approved daily dose for adults is 8 milligrams per day.
The Redditor goes on to explain that they aren't posting to advise people on how to get high, but to help people managing their addiction.
"The main reason I thought this would be useful is for people who are in withdrawal. If you have some money but no access to your drugs, this could be a potential lifesaver."
Several people overdosed on the medication last year in an attempt to curb withdrawal symptoms from other opiates. The drug can cause heart problems in high doses, as well as the constipation you'd expect.